I am 41 yr-old female in good health. Had physical Feb. 3. Recieved tetanus booster. Was sent for chest x-ray due to puffiness above left collarbone. X-ray was clean, but tech noted rt shoulder had dropped abt 2 inches below left. On return visit to GP, he noted trapezius damage due to carrying heavy bags on rt shoulder, advised rest and getting weight off, gentle exercise. By this time was experiencing tingling/numbness, cold fingers (last 3) and sweaty palm, arm tired and heavy. Shortly began experiencing pain, moderate at first, then severe. Returned for third visit to explore symptoms, GP sent me for MRI of neck and brachial plexus and set up neuro consult. Saw neuro Friday, he said pain, numbness and muscle weakness (biceps, deltoids, hand and fingers) was due to brachial neuritus, not the trap/drooping shoulder issue. Asked if I had been ill or had infection. I had not. Later began to wonder abt tetanus, as that was only other recent event involving shoulder. Looked on web, found tetanus injections and brachial neuritis have been associated. Am currently on Neproxin, Skelaxin, Vicodin, Neurontin at bedtime, and prednisone 8-day pack for pain relief. At this point, EMG is set for March 17, am anxious to determine locations and extent of damage. Question: Wd irritation in nerves due to dropped shoulder predispose me for this brachial neuritis? How do I determine long-term recovery? What tests shd be done? What other effects may I experience from tetanus reaction, and how do we check for them? Need help sorting out these two shoulder issues!
Neuralgic amyotrophy otherwise known as Parsonage-Turner syndrome or "brachial neuritis" is thought to be an immune-mediated problem affecting the nerves in the arm following a number of events such as vaccinations, surgery, dental cleaning, extreme stress, injections, minor procedures, and respiratory infections just to name a few. Not sure what to make of the drooping shoulder as I don't really know the time course (you had it before the tetanus injection or after??). If before, probably not related to the pain and weakness you have now in other muscles. The EMG will be very important in localization of the problem. Will likely show evidence of plexus/multiple nerve involvement as typical of this syndrome. The overall prognosis in most patients is very good. You should get better on your own with time. Just make sure you have adequate pain control, physical therapy and appropriate splints to keep your fingers from forming contractures if they're affected. MRI is the big test that's already been done. Depending on your exam, they may consider some bloodwork if other causes or disease states such as autoimmune/vasculitic neuropathy are suspected. As for other reactions, that should be it this far out. Without the full history, exam, and time course can't sort out the two arm problems at this point. But again, if the dropped shoulder came before the injection, probably not related. Good luck.
Had EMG today due to a cancellation. Showed minor nerve damage to several muscle groups, neurologist said should recover well with PT within a couple of months, but no PT til pain is diminished. How long does severe pain generally last? Has been abt 2 1/2 wks since onset. Neurologist was more concerned with trapezius damage today, said it has been going on a while as fat has built up. What does this mean? Am to see physiatrist Mar. 20 to begin looking at trapezius. I think the shoulder drooping is a result of this damage, but was first observed after tetanus shot, so can't say when it happened for sure. Think probably a bit prior as my bowling was way off on day before physical, and couldn't understand why. Drooping shoulder sure makes good sense! Will not be bowling again any time soon I think! If I have significant damage to trapezius, what does this mean long-term?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.